Study: Common Drug Combination Risky for Senior Patients' KidneysNov 12, 2013
The combined use of two common prescription drugs can lead to a slight increased risk of serious kidney injury, according to a recent study.
The researchers concluded that, although the risk is small, it is statistically significant and involves acute kidney injury (AKI) in senior patients who take a calcium channel blocker (CCB) and clarithromycin, an antibiotic. People taking the CCB-clarithromycin combination experienced a 0.22 percent absolute increase in hospitalizations for AKI, said Amit X. Gar, MD, PhD, of Western University in London, Ontario, and co-authors, according to Medpage Today. The authors also said that use of a dihydropyridine (such as Verapamil, Amlodipine, and Nifedipine) CCB increased the absolute risk by 0.63 percent.
The difference equates to a 68 percent increase in the odds ratio for AKI-related hospitalizations, according to Medpage Today. The combination of CCB and clarithromycin was also tied to an increased risk of hypotension requiring hospitalization, according to a presentation made at the American Society of Nephrology Kidney Week. "Although the absolute increases in the risks were small, these outcomes have important clinical implications," the authors concluded in an article published simultaneously in the Journal of the American Medical Association.
"Our results suggest that potentially hundreds of hospitalizations and deaths in our region may have been associated with this largely preventable drug-drug interaction. This burden on the healthcare system, given the high costs of managing acute kidney injury, might have been avoided,” the authors added, according to Medpage Today.
The cytochrome P450 3A4 enzyme (CYP3A4) is significantly inhibited by clarithromycin and erythromycin, macrolide antibiotics, according to Medpage Today. Azithromycin has an effect on the CYP pathway, but it is reduced.
Prior studies revealed that risks for hospitalization increased when either clarithromycin or erythromycin were prescribed with a statin drug. The combination was metabolized by the CYP3A4 pathway (atorvastatin, simvastatin, and lovastatin) and was tied to rhabdomyolysis and AKI and all-cause mortality, when compared to an azithromycin co-prescription, Medpage Today explained. Rhabdomyolysis is a serious injury involving muscle injury that releases the contents of muscle fiber breakdown into the bloodstream. This can lead to kidney failure, according to WebMD.
CCBs are used to treat hypertension and are metabolized by CYP3A4, Garg and colleagues indicated in their journal article. Pharmacokinetic studies reveal that co-administration of other CYP3A4 inhibitors with CCBs increase plasma CCB concentrations by up to 500 percent. This, according to Medpage Today, suggests these drug combinations are tied to increased toxicity risks.
A number of studies and case reports document hospitalization for hypotension following co-administration of a CCB and another CYP3A4 inhibitor, Medpage Today reported. Also, studies involving healthy volunteers revealed enhanced blood pressure lowering with CCB-CYP3A4 inhibitor co-administration.
The U.S. Food and Drug Administration (FDA) issued an alert about serious adverse reactions such as hypotension in patients taking clarithromycin with CYP3A4-metabolized drugs; however, CCBs and clarithromycin continue to be co-prescribed, the authors continued. "These authors found an increased risk of kidney injury and hypotension with this medication combination and, although it remains to be seen how much this could translate over to the real world, it seems reasonable to try to factor in this medication relationship in our treatment algorithms and adjust accordingly," said heart failure specialist David A. Friedman, MD, of North Shore-LIJ Franklin Hospital in Valley Stream, New York.